Wyoming, 2016

Wildfire in Wyoming, August 4 to 31, 2016

August 4 to 31, 2016 · NWS RIW · 1 event in 1 county or zone

Started by lightning on Thursday, August 4, the Fawn Fire burned steadily through the month of August. The fire ignited about 11 miles west of Mammoth Hot Springs in a remote area of northwest Yellowstone National Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Started by lightning on Thursday, August 4, the Fawn Fire burned steadily through the month of August. The fire ignited about 11 miles west of Mammoth Hot Springs in a remote area of northwest Yellowstone National Park. About 2,000 acres were consumed by the end of August, with a few days seeing growth of around 400 acres. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 10:24 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 4, 10:24 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1124 AM MDT THU AUG 4 2016

.SHORT TERM...Today through Saturday night

Finally there will be a break in the persistent heat across the area
today following a cold front passage last evening. All in all, it
looks like a nice late summer day with plenty of sunshine and
temperatures about 10 to 15 degrees cooler than on Wednesday. A few
high clouds will linger in southern areas, but no precipitation is
expected. Wind will also remain light to moderate with no fire
weather concerns for once. Dry weather will hold into tonight as
well. It will be another cool night with lows in the 30s possible
for some of the western valleys.

By Friday as high pressure pushes east flow will turn to the south
and southeast and begin to push more moisture into the area from
south to north. In addition, a shortwave will approach from the west
to add some instability. The result will be the return of a chance
of some showers and thunderstorms. At this point, since the
atmosphere will take its time to load up, this looks like a late
show for most areas except for southern Sweetwater County where
moisture will deepen first. Temperatures will also begin to rebound,
although the rises will tempered by an increase in cloud cover.

By Saturday southwest flow will begin to increase and this will
allow temperatures to warm a bit further. It will also introduce
additional moisture into the atmosphere. As a result, expect another
round of mainly isolated afternoon and evening thunderstorms across
the area. But like previous days, most areas should be rain free
most of the time. Through the period, fire weather concerns should
be reduced since relative humidity should be higher than previous
days and winds should remain light to moderate. The main concern
would be lightning strikes and erratic winds from thunderstorms.

.LONG TERM...Sunday Through Thursday

Synopsis...Southwest flow will prevail across the area through the
extended period bringing near or slightly above normal temperatures
and continued elevated fire weather conditions.  Isolated to
scattered thunderstorms are possible on Sunday with mainly isolated
thunderstorms over and near the mountains Monday through Thursday.

Discussion...Strong ridging will prevail over the central and
eastern U.S. through the period with upper trough upstream over the
western U.S.  GFS is on the fast end of guidance with progression of
an upper low on from the northwest U.S. across the northern Rockies
mid-week than the ECMWF.  Ensemble means favor slower progression,
slowly shearing out upper trough ne into strong downstream ridging,
and maintaining SW flow across the area.   Models are in good
overall agreement with shortwave ejecting ne from northern
California, into the northern on Sunday with some monsoonal
moisture pulled up across the area ahead of this system. Best
chances of showers and thunderstorms will be across the NW with
this system with mostly isolated high-based showers and storms
elsewhere (more wind than rain). Confidence is low with timing of
any shortwaves in SW flow beyond Sunday, but instability and
moisture looking quite marginal Monday through Wednesday.

&&

.AVIATION.../18Z issuance/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

VFR conditions will prevail through tonight. Smoke from nearby
wildfires may impact visibility northwest of KPNA and north of the
KBPI airports especially tonight and Friday morning. Isolated
late afternoon showers or thunderstorms are possible in the
mountains Friday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

VFR conditions will prevail through Friday. Smoke from the Whit
wildfire may affect aviation around the KCOD area at times.

&&

.FIRE WEATHER...

Fire concerns will improve today following the passage of a cold
front. Temperatures will average 10 to 15 degrees cooler today along
with higher relative humidity and light to moderate wind. There will
be almost no chance of rain or thunderstorms. Mixing and smoke
dispersal will range be generally fair to good. Fire concerns should
remain moderate into Saturday although the chance of thunderstorms
will return to the area for Friday and Saturday afternoons and
evenings.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Hattings
LONG TERM...AEM
AVIATION...PS
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 4, 1:46 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
246 AM MDT THU AUG 4 2016

WYZ001>020-022>030-050900-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
246 AM MDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
August 4, 12:00 PM MST to August 31, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657066.